Wellbutrin? Is it worth it?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

axelsmom1
Regular Member


Date Joined Aug 2006
Total Posts : 45
   Posted 10/1/2008 6:16 AM (GMT -7)   
Hi all,
In the past I was on Paxil and Prozac. Hated 'em both. Made my head fuzzy, could barely drag myself out of bed, gained 15 pounds with each one. HATED that. Made my depression WORSE. I have IBS with constipation, and at least they helped me "go". But of course the therapist I was seeing said that IBS was all in my head. After years of nasty tests, i can tell you it ISN'T.
However, I am finding myself in that dark place again and want to cry a lot. I think I need some help. I've been reading posts regarding Welbutrin and am curious...has anyone gained weight on it, being on it long-term? I remember losing a bit of weight on Prozac at first and then packed it on later. What dosages do most of you take? I could use some advice.

serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 10/1/2008 8:02 AM (GMT -7)   
Hi axelsmom1,

Welcome to the bipolar board. I have never been on wellbutrin, so I can't answer your question. But I've got a hard question for you. I haven't heard of many people gaining weight on prozac. Is it possible your weight gain is more from the depression than from the medications? I know Paxil, Zyprexa and Seroquel are notorious for weight gain. But prozac is supposed to be "weight neutral."

What you need to do is talk to a doctor. Let him/her know about your concerns about weight and they will select a drug that will hopefully work for you which is not known to cause weight gain. Incidentally, are you bipolar or unipolar depressed?

Again, welcome.
serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


axelsmom1
Regular Member


Date Joined Aug 2006
Total Posts : 45
   Posted 10/1/2008 8:36 AM (GMT -7)   
Hi Serafina,
I don't know if the weight gain came from the depression - it's possible. It didn't start happening until well after I'd been on it. I do remember just suddenly craving sweets and then having huge food binges and couldn't stop. My doctor at the time prescribed Topamax and then she left town with no explanation. I'm on the hunt for a new doctor.
I don't think I'm bipolar - I tend to be unipolar depressed, I have generalized anxiety disorder and a little bit of OCD. So I sound like a mess!

lostandalone80
New Member


Date Joined Oct 2008
Total Posts : 4
   Posted 10/3/2008 7:50 AM (GMT -7)   
Hello there ~ I'm not BP but my hubby is. I have taken Wellbutrin though and one of the main reasons why I switched to it was because the Zoloft was doing nothing for my figure or my sex life. But once I switched to Wellbutrin I wasn't STARVING all the time and I could eat a normal size meal without wanting seconds. I'm not sure if it was from the mix of the birth control plus the Zoloft that I was on or what...but I stopped both of those at the same time then started the Wellbutrin and I lost a bit of weight .... I was only on it for about 6 months so I don't know the long term effect...sorry but that was my exp...

It helped ME with my weight, plus it didn't have any sexual side effects which helped my marriage for a short time....and I felt better on it...like happier.

Hope you'll get some good answers!!! And I'm sorry about the weight gain....its even more depressing I know...keep looking for that new doctor!!

Ellie 1
Veteran Member


Date Joined Apr 2005
Total Posts : 1291
   Posted 10/3/2008 2:42 PM (GMT -7)   
I've been on Wellbutrin for well over a year. I've lost weight, not gained. I just recently lowered my dose and have had some return of depression, but until my dose came down it worked wonderfullly for me. Better than anything else I've been on, and I've been on ALOT.
Good judgement comes from experience and alot of that comes from bad judgement.
 
You just have to accept that some days you're the pigeon, and some days you're the statue. 
 


serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 10/3/2008 6:07 PM (GMT -7)   
ELLIE!

Hello lady! How are you? It's so good to hear your voice. Write a brief note and catch us up on how you've been.

serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


sukay
Veteran Member


Date Joined Feb 2003
Total Posts : 1432
   Posted 10/3/2008 10:38 PM (GMT -7)   
 
I've been on Wellbutrin for quite a while now and I have not experienced any weight gain from it. I agree with serafena that you should speak with your pdoc about your concern. That is what I did and he gave me another option. There are drugs out there where gaining weight is much less of a side effect. Voice your concerns at your next appointment. There are a lot of different meds to choose from
 

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 10/4/2008 8:42 AM (GMT -7)   

Hey there,

I was on Cymbalta and I gained 25 pounds even though my pdoc insisted it was not the Cymbalta.  I am in the middle of switching to Wellbutrin and weaning off the Cymbalta.  I have dropped 5 lbs already. 

During the weaning process it is hard to tell is my feeling a bit off balance is due to the medication change.

My dose of Wellbutrin is 150 mg 2 times per day.

Hope this helps.

Kitt


tyno3
Veteran Member


Date Joined May 2008
Total Posts : 1081
   Posted 10/7/2008 1:03 PM (GMT -7)   
Hey there. A new anti-depressant eh? I recently started zoloft and got an iimmediate increase in energy, motivation and activity. I can only surmise that the added activity should offset the weight gain potential. I don't have issues around libido, ever, on any of the anti-depressants I've been on, and that's a lot. I also take a wack of amyltriptilene (100 mgs., at bedtime) for sleep. Amyltriptilene definitely causes cravings, primarily for sweets and carbs. I eat about one whole large chocolate bar between the time I take my nighttime meds and the time I fall asleep. Not good, but tired of fighting. May-be my new pdoc will help me figure out the sleep problem so I won't need the amyltriptilene. Then maybe I can get past the candy isle w/o folding. It's a matter of trial and error. I know most antidepressants take about three weeks to work, but for Zoloft and I, the change is felt immediate. Good luck to you. smilewinkgrin

brannon97
New Member


Date Joined Sep 2008
Total Posts : 7
   Posted 10/8/2008 12:03 PM (GMT -7)   
I have found that Wellbutrin has been the best match for me. I was on it for two years before I was diagnosed bipolar. I liked it a lot. I didn't have any weight gain and it was kind of my morning boost. about thirty minutes after I took it, my head would feel clear and I had motivation to actually do things. It also hepled me focus and gave me the energy to make it through the day. When I was diagnosed, they started me on a bunch of other antidepressants like Zoloft and Prozac. Personally, I didn't like how they made me feel. I was calmer, but almost too calm. I didn't feel awake a lot of the time. I just recently started back on it to get me through to my appointment with my new pdoc. I am on 300 mg a day. I take the XL I think. (the one where you only take one pill a day) I found that when I was on the two-pill a day program, the second pill would sometimes keep me awake if I took it past like 3 pm.

I hope things go well for you!

Martha's Vineyard
Veteran Member


Date Joined Jul 2008
Total Posts : 1119
   Posted 10/11/2008 10:23 PM (GMT -7)   
I hated Wellbutrin. It made me feel like I was on speed. The speedy feeling and the shakes. It was good for me years ago to stop smoking when I was younger. But after getting lyme is made me feel like I was going mad.
I was finally put on cymbalta. this for me worked very well. But it does kill my appetite too much. So I have to really remember to eat. for me it gets rid of all pain, and it gives me energy too. I do have some really wild dreams. But I am not sure what is causing that. they are more like nightmares. I have always been a very visual person and dreamer...but must say that the nightmares are a problem. Could be the ambien too. not sure. The cymalta, 60 mg a day, started to to not work as well a month ago. so they wanted me to go up to 90 mg but I don't want to. It is sort of speedy for me. And I do not need to have any more trouble falling asleep. some people can even take it at bedtime. so, everyone is different. my depression kicked into high gear and they stabilized me with lamictal. must say that I feel much better now. cool and relaxed.
has anyone taken this stuff? lamictal? I am wondering what bad side effect it may have. it feels to good to be good for me....lol
I got Lymes in 2004. So did my 11 mos old daughter and my favorite dog Toto.

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 7:31 PM (GMT -7)
There are a total of 2,736,164 posts in 301,356 threads.
View Active Threads


Who's Online
This forum has 151449 registered members. Please welcome our newest member, iwanttocry.
241 Guest(s), 4 Registered Member(s) are currently online.  Details
calvin1242, Sarebear89, getting by, Lynnwood


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer